In this study we have presented a general survey of statin-induced muscular adverse events and MG worsening in MG patients treated with statins. A further aim was to establish general guidelines for statin use in MG patients. We did not find any case of statin-induced myositis or rhabdomyolysis in this investigation. Because symptoms of statin-induced myositis or rhabdomyolysis mimic MG worsening, most likely such patients would have come to our medical attention. Thus, it is unlikely that we missed any such cases.
Arbitrarily, we chose 4 months as a reasonable period of statin treatment for statin-induced muscular adverse effects. The longest period of statin treatment associated with MG worsening in our series was 4 months, and more confounding factors exist with a longer period. The reported period of statin treatment ranged from 1 week to 3 months for MG worsening and from 5 months to 60 months for statin-induced autoimmune diseases.3,5-7,9,11,12,14,18
Our study showed that about one third of MG patients are on a statin. Compared with the nonstatin group, more males and older MG patients are on a statin. Because statins are used mostly in older patients with cardiovascular disease, the older MG patients in our statin group reflect the general trend in statin treatment. The larger number of females in the non-statin group was partly due to female predominance among the young MG patients. Of the 26 patients <40 years of age, 77% were female. However, there was a significant difference by gender for 91 patients >40 years of age, suggesting that statins are used more frequently by male MG patients.
Among patients taking statins, the myalgic syndrome was present in 13% of cases. This rate of adverse events is at the mid-point between the 1%-7% incidence of dose-dependent myotoxic effects, based on the definition used in one study, and 19%-25% in a Swedish study.13,17
The myalgic syndrome was not a major concern, because all symptoms resolved without any sequelae upon withdrawal of statin. The majority of patients were able to switch to another statin or reduce their dose without any adverse muscular effect.
The most serious adverse effect of statin-induced myotoxicity is MG worsening, which occurred in 11% of MG patients on a statin. MG worsening is extremely rare, as we observed it in only 6 patients over a 4-year period. MG worsening occurred with all brands of statin and in all types of MG. In half the cases, MG worsening was obvious within 1-2 weeks after beginning statin treatment, and in the other half it was delayed, averaging 6-16 weeks. The most common symptom in MG worsening was oculobulbar weakness. Our study also showed that MG worsening reversed after withdrawal of the statin in half of the patients, but it required additional treatment for MG over a period of many months in the other half.
Statin use is also known to be associated with polymyositis, dermatomyositis-like syndrome, lupuslike syndromes, angioedema, vasculitis, polymyalgia rhematica, hypereosinophilic syndrome, and mitochondrial myopathy.14,18
It is unclear whether these syndromes are induced or unmasked by statins. However, there have been reports of a case each for rippling myopathy, myotonic dystrophy, Kennedy disease, McArdle disease, and acid maltase deficiency, which were clearly unmasked by statins.1,16,19
In the case of rippling myopathy, transient seropositive generalized MG was documented 1 year after onset of the rippling myopathy.1
There have been 6 cases of MG worsening associated with statin use reported in the literature ().3,9,12
In 2000, MG worsening was reported in a probable seronegative case with a 2-year history of MG.9
In this patient, ptosis, diplopia, and proximal weakness became worse with 3 months treatment of atorvastin and subsequently with fluvastatin, simvastatin, and benzafibrate. MG worsening resolved within 6 weeks after withdrawal of statins. Although some questioned the MG diagnosis in this case in the absence of any convincing objective test, most likely this case was seronegative MG.4
Since then, 5 additional cases of MG worsening have been reported. MG worsening has been reported with all brands of statins. The diagnosis of MG was confirmed in 4 patients by AChR-ab test and by SFEMG in 1 case. One patient developed worsening of existing MG symptoms, as was noted in 3 of our cases. One had a relapse of MG symptoms after a long-term stable remission, as was noted in 3 of our cases. In 4 cases, statins unmasked MG symptoms. In our series, we have not seen any case of MG unmasked by a statin. MG worsening or unmasking was noted within 1-2 weeks of statin treatment in the remaining 5 previously reported cases. In 2 cases, all MG symptoms resolved 6-8 weeks after withdrawal of statins, but in 2 cases additional steroid was needed to control MG symptoms. Thus, the reported experience of MG worsening in the literature is comparable with ours except that we did not have a case of unmasked MG.
Clinical and laboratory features of 6 reported cases with MG worsening
One case of “MG plus syndrome” induced by a statin has been reported.7
The patient developed diplopia, blurred vision, and paresthesia during 2.5 months of treatment with atorvastatin. Abnormal neurological findings were hyperflexia, ataxia, ptosis, and ophthalmoparesis. Edrophonium and RNS tests were normal as was a spinal fluid test. However, the AChR-ab test was positive. All these symptoms resolved within 10 weeks after withdrawal of the statin.
There are two strong pieces of evidence that support statins being responsible for MG worsening. The first is unmasking of MG by statin treatment, and the second is worsening of MG by rechallenge with other statins. From the literature, there have been 4 cases of MG being unmasked by statin.3,12
All 4 patients experienced oculobulbar symptoms as the initial manifestations of MG within 2 weeks of statin treatment, and complete resolution of symptoms occurred 2 months after statin withdrawal in 1 case. In the other 3 cases, persistent MG symptoms required pyridostigmine in 2 cases and prednisone in another, even 12 months after withdrawal of statin. After rechallenge with other statins, MG worsening was documented in 2 of our cases and in 3 cases in the literature.3,9,12
The precise mechanisms of direct myotoxity are not clear, although two explanations have been proposed: mitochondrial dysfunction caused by reducing endogeneous coenzyme Q10,2
and muscle membrane dysfunction due to deficiency of the chloride channel or interruption of glycoprotein synthesis.5,15
It is possible that statin myotoxicity is responsible for MG worsening, especially in cases with a shorter resolution time, as noted in the myalgic syndrome. This is not the only mechanism, because MG worsening does not occur in the setting of the myalgic syndrome. Because statins are not known to have any effect at the neuromuscular junction,20
MG worsening is not likely due to worsening neuromuscular transmission. We favor an immunomodulatory mechanism by modulation of disease activity through the statins’ effects on the immune system. Three pieces of evidence support this view. Statins are known to induce many autoimmune diseases, as discussed previously.14,18
Statins also have immunomodulatory properties, including loss of immune tolerance and production of pathogenic autoantibodies.6
AChR-ab titer increase in our 2 cases favors this theory. In 3 previous cases, the AChR-ab titer decreased when MG symptoms resolved.7,12
In 1 case, AChR-ab became negative 1 year after onset of unmasked MG by a statin.12
In another case, AChR-ab became negative 10 weeks after recovery.7
Purvin et al. further suggested that the statins induced de novo formation of antibodies directed at the neuromuscular junction, citing penicillamine-induced MG.12
This suggestion is untenable, because MG worsening occurred even in seronegative cases, and not all cases showed spontaneous improvement with withdrawal of the statin as noted in penicillamine-induced MG.11
Our study has shown that an adverse effect of statins occurred in 24% of MG patients on statins, indicating that, in 76% of cases, statins appeared to be safe. Potential worsening of MG is seen in a much smaller number of patients and may require other therapeutic interventions. Thus, we conclude that statins are safe in the majority of MG patients, but close observation for possible MG worsening is recommended for those taking statins. We recommend the addition of statins to the list of drugs that may exacerbate MG.21
Given the findings from this retrospective study, we suggest that a definitive prospective study be undertaken to clarify the role of statins in MG and MG worsening.